Alert archive / South Dakota / Wind Advisories in 2017

Wind Advisory 21, NWS Rapid City, SD

November 27, 201710 counties in South Dakota

NWS Rapid City, SD issued this wind advisory at Nov 27, 2017, 3:24 AM MST for 10 counties in South Dakota. It took effect at Nov 27, 2017, 12:00 PM MST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Nov 27, 2017, 3:24 AM MST (10:24 UTC)
In effect from
Nov 27, 2017, 12:00 PM MST
Expired
Nov 27, 2017, 8:00 PM MST
In force
8 hr
Issued by
NWS Rapid City, SD

Counties Butte County, SD, Custer County, SD, Haakon County, SD, Harding County, SD, Jackson County, SD, Meade County, SD, Oglala Lakota County, SD, Pennington County, SD, Perkins County, SD, Ziebach County, SD

The radar

The Rapid City radar (KUDX), 41 km from the middle of the area, began a volume at 10:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 10.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2017-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2017-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3399 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

613 
WWUS73 KUNR 271024
NPWUNR

URGENT - WEATHER MESSAGE
National Weather Service Rapid City SD
324 AM MST Mon Nov 27 2017

SDZ026-072-271130-
/O.CAN.KUNR.WI.Y.0020.000000T0000Z-171127T1400Z/
/O.NEW.KUNR.WI.Y.0021.171127T2100Z-171128T0300Z/
Rapid City-Sturgis/Piedmont Foot Hills-
Including the cities of Rapid City and Sturgis
324 AM MST Mon Nov 27 2017

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM MST
THIS EVENING...

The National Weather Service in Rapid City has issued a Wind
Advisory, which is in effect from 2 PM this afternoon to 8 PM MST
this evening. The Wind Advisory has been cancelled.

* WINDS...Northwest 25 to 35 mph with gusts up to 45 mph.

* TIMING...Mid-afternoon until early this evening.

* IMPACTS...Sudden wind gusts can cause drivers to lose control, 
  especially in lightweight or high profile vehicles. Strong 
  winds can cause blowing dust, reduced visibility, and flying 
  debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means 30 mph winds...or gusts over 45 mph...are
expected or occurring.

&&

$$

SDZ025-271130-
/O.CAN.KUNR.WI.Y.0020.000000T0000Z-171127T1400Z/
Northern Foot Hills-
Including the city of Spearfish
324 AM MST Mon Nov 27 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Rapid City has cancelled the Wind
Advisory.


$$

SDZ001-002-012-013-271130-
/O.NEW.KUNR.WI.Y.0021.171127T1900Z-171128T0100Z/
Harding-Perkins-Butte-Northern Meade Co Plains-
Including the cities of Buffalo, Lemmon, Bison, Belle Fourche, 
and Faith
324 AM MST Mon Nov 27 2017

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM MST THIS
EVENING...

The National Weather Service in Rapid City has issued a Wind
Advisory, which is in effect from noon today to 6 PM MST this
evening.

* WINDS...Northwest 25 to 35 mph with gusts up to 45 mph.

* TIMING...Mid-afternoon until early this evening.

* IMPACTS...Sudden wind gusts can cause drivers to lose control, 
  especially in lightweight or high profile vehicles. Strong 
  winds can cause blowing dust, reduced visibility, and flying 
  debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means 30 mph winds...or gusts over 45 mph...are
expected or occurring.

&&

$$

SDZ014-031-073-271130-
/O.NEW.KUNR.WI.Y.0021.171127T2100Z-171128T0300Z/
Ziebach-Pennington Co Plains-Southern Meade Co Plains-
Including the cities of Dupree, Wall, and Union Center
324 AM MST Mon Nov 27 2017

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM MST
THIS EVENING...

The National Weather Service in Rapid City has issued a Wind
Advisory, which is in effect from 2 PM this afternoon to 8 PM MST
this evening.

* WINDS...Northwest 25 to 35 mph with gusts up to 45 mph.

* TIMING...Mid-afternoon until early this evening.

* IMPACTS...Sudden wind gusts can cause drivers to lose control, 
  especially in lightweight or high profile vehicles. Strong 
  winds can cause blowing dust, reduced visibility, and flying 
  debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means 30 mph winds...or gusts over 45 mph...are
expected or occurring.

&&

$$

SDZ030-032-042-043-074-271130-
/O.NEW.KUNR.WI.Y.0021.171127T2200Z-171128T0300Z/
Custer Co Plains-Haakon-Oglala Lakota-Jackson-Hermosa Foot Hills-
Including the cities of Folsom, Philip, Pine Ridge, Oglala, Kyle,
Kadoka, and Hermosa
324 AM MST Mon Nov 27 2017

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 8 PM MST
THIS EVENING...

The National Weather Service in Rapid City has issued a Wind
Advisory, which is in effect from 3 PM this afternoon to 8 PM MST
this evening.

* WINDS...Northwest 25 to 35 mph with gusts up to 45 mph.

* TIMING...Late this afternoon until early this evening.

* IMPACTS...Sudden wind gusts can cause drivers to lose control, 
  especially in lightweight or high profile vehicles. Strong 
  winds can cause blowing dust, reduced visibility, and flying 
  debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means 30 mph winds...or gusts over 45 mph...are
expected or occurring.

&&

$$
4 follow-up statements
631 
WWUS73 KUNR 271026
NPWUNR

URGENT - WEATHER MESSAGE
National Weather Service Rapid City SD
326 AM MST Mon Nov 27 2017

SDZ001-002-012-013-272230-
/O.CON.KUNR.WI.Y.0021.171127T1900Z-171128T0100Z/
Harding-Perkins-Butte-Northern Meade Co Plains-
Including the cities of Buffalo, Lemmon, Bison, Belle Fourche, 
and Faith
326 AM MST Mon Nov 27 2017

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM MST THIS 
EVENING...

* WINDS...Northwest 25 to 35 mph with gusts up to 45 mph.

* TIMING...Early afternoon until early this evening.

* IMPACTS...Sudden wind gusts can cause drivers to lose control, 
  especially in lightweight or high profile vehicles. Strong 
  winds can cause blowing dust, reduced visibility, and flying 
  debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means 30 mph winds...or gusts over 45 mph...are
expected or occurring.

&&

$$

SDZ014-026-031-072-073-272230-
/O.CON.KUNR.WI.Y.0021.171127T2100Z-171128T0300Z/
Ziebach-Rapid City-Pennington Co Plains-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Including the cities of Dupree, Rapid City, Wall, Sturgis, 
and Union Center
326 AM MST Mon Nov 27 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 PM MST THIS EVENING...

* WINDS...Northwest 25 to 35 mph with gusts up to 45 mph.

* TIMING...Mid-afternoon until early this evening.

* IMPACTS...Sudden wind gusts can cause drivers to lose control, 
  especially in lightweight or high profile vehicles. Strong 
  winds can cause blowing dust, reduced visibility, and flying 
  debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means 30 mph winds...or gusts over 45 mph...are
expected or occurring.

&&

$$

SDZ030-032-042-043-074-272230-
/O.CON.KUNR.WI.Y.0021.171127T2200Z-171128T0300Z/
Custer Co Plains-Haakon-Oglala Lakota-Jackson-Hermosa Foot Hills-
Including the cities of Folsom, Philip, Pine Ridge, Oglala, Kyle,
Kadoka, and Hermosa
326 AM MST Mon Nov 27 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO
8 PM MST THIS EVENING...

* WINDS...Northwest 25 to 35 mph with gusts up to 45 mph.

* TIMING...Late this afternoon until early this evening.

* IMPACTS...Sudden wind gusts can cause drivers to lose control, 
  especially in lightweight or high profile vehicles. Strong 
  winds can cause blowing dust, reduced visibility, and flying 
  debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means 30 mph winds...or gusts over 45 mph...are
expected or occurring.

&&

$$
117 
WWUS73 KUNR 272015
NPWUNR

URGENT - WEATHER MESSAGE
National Weather Service Rapid City SD
115 PM MST Mon Nov 27 2017

SDZ001-002-012-013-280100-
/O.CON.KUNR.WI.Y.0021.000000T0000Z-171128T0100Z/
Harding-Perkins-Butte-Northern Meade Co Plains-
Including the cities of Buffalo, Lemmon, Bison, Belle Fourche, 
and Faith
115 PM MST Mon Nov 27 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WINDS...Northwest 25 to 35 mph with gusts up to 55 mph.

* TIMING...Until early this evening.

* IMPACTS...Sudden wind gusts can cause drivers to lose control, 
  especially in lightweight or high profile vehicles. Strong 
  winds can cause blowing dust, reduced visibility, and flying 
  debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means 30 mph winds...or gusts over 45 mph...are
expected or occurring.

&&

$$

SDZ014-026-031-072-073-280300-
/O.CON.KUNR.WI.Y.0021.171127T2100Z-171128T0300Z/
Ziebach-Rapid City-Pennington Co Plains-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Including the cities of Dupree, Rapid City, Wall, Sturgis, 
and Union Center
115 PM MST Mon Nov 27 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WINDS...Northwest 25 to 35 mph with gusts up to 50 mph.

* TIMING...Mid-afternoon until early this evening.

* IMPACTS...Sudden wind gusts can cause drivers to lose control, 
  especially in lightweight or high profile vehicles. Strong 
  winds can cause blowing dust, reduced visibility, and flying 
  debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means 30 mph winds...or gusts over 45 mph...are
expected or occurring.

&&

$$

SDZ030-032-042-043-074-280300-
/O.CON.KUNR.WI.Y.0021.171127T2200Z-171128T0300Z/
Custer Co Plains-Haakon-Oglala Lakota-Jackson-Hermosa Foot Hills-
Including the cities of Folsom, Philip, Pine Ridge, Oglala, Kyle,
Kadoka, and Hermosa
115 PM MST Mon Nov 27 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WINDS...Northwest 20 to 30 mph with gusts up to 45 mph.

* TIMING...Late this afternoon until early this evening.

* IMPACTS...Sudden wind gusts can cause drivers to lose control, 
  especially in lightweight or high profile vehicles. Strong 
  winds can cause blowing dust, reduced visibility, and flying 
  debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means 30 mph winds...or gusts over 45 mph...are
expected or occurring.

&&

$$

Bunkers
202 
WWUS73 KUNR 280103
NPWUNR

URGENT - WEATHER MESSAGE
National Weather Service Rapid City SD
603 PM MST Mon Nov 27 2017

SDZ001-002-012-013-280215-
/O.EXP.KUNR.WI.Y.0021.000000T0000Z-171128T0100Z/
Harding-Perkins-Butte-Northern Meade Co Plains-
Including the cities of Buffalo, Lemmon, Bison, Belle Fourche, 
and Faith
603 PM MST Mon Nov 27 2017

...WIND ADVISORY HAS EXPIRED...

Winds will continue to diminish this evening.

$$

SDZ014-026-031-072-073-280300-
/O.CON.KUNR.WI.Y.0021.000000T0000Z-171128T0300Z/
Ziebach-Rapid City-Pennington Co Plains-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Including the cities of Dupree, Rapid City, Wall, Sturgis, 
and Union Center
603 PM MST Mon Nov 27 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WINDS...Northwest 25 to 35 mph with gusts up to 50 mph.

* TIMING...Through early this evening.

* IMPACTS...Sudden wind gusts can cause drivers to lose control, 
  especially in lightweight or high profile vehicles. Strong 
  winds can cause blowing dust, reduced visibility, and flying 
  debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means 30 mph winds...or gusts over 45 mph...are
expected or occurring.

&&

$$

SDZ030-032-042-043-074-280300-
/O.CON.KUNR.WI.Y.0021.000000T0000Z-171128T0300Z/
Custer Co Plains-Haakon-Oglala Lakota-Jackson-Hermosa Foot Hills-
Including the cities of Folsom, Philip, Pine Ridge, Oglala, Kyle,
Kadoka, and Hermosa
603 PM MST Mon Nov 27 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WINDS...Northwest 20 to 30 mph with gusts up to 45 mph.

* TIMING...Through early this evening.

* IMPACTS...Sudden wind gusts can cause drivers to lose control, 
  especially in lightweight or high profile vehicles. Strong 
  winds can cause blowing dust, reduced visibility, and flying 
  debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means 30 mph winds...or gusts over 45 mph...are
expected or occurring.

&&

$$
506 
WWUS73 KUNR 280300
NPWUNR

URGENT - WEATHER MESSAGE
National Weather Service Rapid City SD
800 PM MST Mon Nov 27 2017

SDZ014-026-030>032-042-043-072>074-280400-
/O.EXP.KUNR.WI.Y.0021.000000T0000Z-171128T0300Z/
Ziebach-Rapid City-Custer Co Plains-Pennington Co Plains-Haakon-
Oglala Lakota-Jackson-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-
Including the cities of Dupree, Rapid City, Folsom, Wall, Philip,
Pine Ridge, Oglala, Kyle, Kadoka, Sturgis, Union Center, 
and Hermosa
800 PM MST Mon Nov 27 2017

...WIND ADVISORY HAS EXPIRED...

Winds will slowly diminish tonight.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Nov 26, 10:11 PM MST, 5 hours 13 minutes earlier.

Area forecast discussion, Nov 26, 10:11 PM MST, 5 hours 13 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1011 PM MST Sun Nov 26 2017

.UPDATE...
Issued at 702 PM MST Sun Nov 26 2017

00Z higher res models now showing up to 6 mb pressure gradients
across the Black Hills after midnight tonight with winds up to
50kts near and below the warm nose off the surface. This is a good
setup for strong southwesterly downslope winds along the
northern/eastern foothills so will go ahead an issue a wind
advisory for this area from midnight until 7 am in the morning.

&&

.DISCUSSION...(This Evening Through Sunday)
Issued at 140 PM MST Sun Nov 26 2017

Upper level ridge continues to build across the northern Rockies
into the northern plains. Temperatures into the 60s for most
locations on the plains, with 50s in the Black Hills. Upper ridge
shifts eastward tonight, with low level thermal ridge located
across the forecast area. High resolution models continue support
gusty downslope winds overnight for the northern/eastern
foothills, with 4-5mb pressure gradient and 40-50kt winds just
below inversion. Could see localized gusts around 50 mph in
favored areas.

Upper trof crosses the northern plains Monday, with cold front
dropping through forecast area. Models in decent agreement with
timing of front, reaching the Black Hills area by early Monday
afternoon and moving into Nebraska by early Monday evening. Near
record or record highs are expected south of the front, especially
over south central South Dakota. Less certainty with high
temperatures, especially north of I-90. NAM/GFS have 3 hour
pressure rises of 6-9mb behind the front, resulting in strong
isallobaric component to wind. With maximum wind speed surface to
850 mb around 40knots, it looks like a few hours of 30-35mph
sustained winds with gusts of 40-50mph behind the front. Scattered
rain/snow showers are possible late Monday afternoon and evening
over northeastern Wyoming into the northern Black Hills.

Flat ridge builds back across the area for Tuesday. Next upper
trof crosses the area late Wednesday along with surface cold
front. Dry conditions with above average temperatures expected for
the last half of the week.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Monday Night)
Issued At 1008 PM MST Sun Nov 26 2017

VFR conditions will continue through Monday morning. Gusty
southwest winds are expected overnight in NW WY and the Black
Hills area. Low level wind shear will be likely, mainly east of
the Black Hills including KRAP after midnight into early Monday
morning. A cold front will move into NE WY early Monday afternoon
and western SD mid to late afternoon. Some MVFR conditions in
light rain/snow will develop over NE WY in the afternoon, and in
the northern Black Hills and NW SD in the evening.

&&

.FIRE WEATHER...
Issued at 140 PM MST Sun Nov 26 2017

Gusty southwest winds will continue across northeast Wyoming
tonight and spread into the Black Hills. Westerly downslope winds
gusting to 30-45mph are possible for the northern/eastern Black
Hills overnight. In areas with the downslope winds, poor relative
humidity recovery is expected. A cold front will cross the area
Monday...reaching northeast Wyoming and northwest South Dakota
late Monday morning then dropping into Nebraska Monday evening.
Temperatures ahead of the cold front will climb into middle
70s...with minimum relative humidity around 20 percent. Behind the
front, winds will become northwest winds of 20 to 35mph with
higher gusts.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 7 AM MST Monday for SDZ025-026-072.

WY...None.
&&

Update...Johnson
DISCUSSION...7
AVIATION...Johnson
FIRE WEATHER...7
Hazardous weather outlook, Nov 26, 7:09 PM MST, 8 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
709 PM MST Sun Nov 26 2017

WYZ054>058-071-271400-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
709 PM MST Sun Nov 26 2017

This Hazardous Weather Outlook is for portions of northeast
Wyoming...and the Black Hills.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-024-027>032-041>044-046-047-049-073-074-271400-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Southern Foot Hills-Central Black Hills-
Southern Black Hills-Custer Co Plains-Pennington Co Plains-Haakon-
Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Southern Meade Co Plains-Hermosa Foot Hills-
709 PM MST Sun Nov 26 2017 /809 PM CST Sun Nov 26 2017/

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...south central South Dakota...southwestern South
Dakota...and the Black Hills.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Dry, warm, and breezy conditions on Monday may produce a period of
elevated fire weather conditions during the midday and afternoon
hours, especially across southwest South Dakota. The grassland
fire danger is forecast to be in the high to very high category
across the western and south central South Dakota plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ025-026-072-271400-
Northern Foot Hills-Rapid City-Sturgis/Piedmont Foot Hills-
709 PM MST Sun Nov 26 2017

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and southwestern South Dakota.

.DAY ONE...Tonight

Gusty southwest winds to 50 mph are expected to develop after
midnight tonight along the northern and eastern slopes of the
Black Hills.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Dry, warm, and breezy conditions on Monday may produce a period of
elevated fire weather conditions during the midday and afternoon
hours, especially across southwest South Dakota. The grassland
fire danger is forecast to be in the high to very high category
across the western and south central South Dakota plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 26, 7:10 PM MSTWind AdvisoryUNRLawrence, Meade, Pennington8 hr

Nearby

Wind Advisories in South Dakota, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.